Alert archive / Nevada / Areal Flood Warnings in 2021

Areal Flood Warning 3, NWS Reno, NV

October 24, 20216 counties in Nevada; Alpine County, El Dorado County, Mono County, California

NWS Reno, NV issued this areal flood warning at Oct 24, 2021, 4:47 PM PDT for 6 counties in Nevada; Alpine County, El Dorado County, Mono County, California. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2021, 4:47 PM PDT (23:47 UTC)
Expired
Oct 25, 2021, 4:30 AM PDT
In force
12 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 159 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 5:20 PM PDTFLOOD4 E Monitor Pass, CACHP REPORTS BOULDER IN THE ROADWAY ON US395 NEAR TOPAZ AGRICULTURE STATION.
Oct 24, 6:18 PM PDTFLOOD1 S Conway Summit, CACHP REPORTED BOULDERS IN ROADWAY ON US395 AT CONWAY VISTA.
Oct 24, 7:30 PM PDTHEAVY RAIN 1.633 Wsw Gardnerville Ranc, NVTRAINED SPOTTER MEASURED 1.63 INCHES AS OF 7:30 PM. STILL RAINING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
689 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WGUS45 KREV 242347
FLWREV

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Reno NV
447 PM PDT Sun Oct 24 2021

CAC003-017-051-NVC001-005-019-021-029-031-510-251130-
/O.NEW.KREV.FA.W.0003.211024T2347Z-211025T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-El Dorado CA-Mono CA-Churchill NV-Douglas NV-Lyon NV-
Mineral NV-Storey NV-Washoe NV-Carson City NV-
447 PM PDT Sun Oct 24 2021

The National Weather Service in Reno has issued a

* Flood Warning for...
  Alpine County in northern California...
  El Dorado County in northern California...
  Mono County in northern California...
  West Central Churchill County in west central Nevada...
  Lyon County in west central Nevada...
  Douglas County in western Nevada...
  Southwestern Mineral County in western Nevada...
  Storey County in western Nevada...
  Southern Washoe County in western Nevada...
  The Eastern Carson City in western Nevada...

* Until 430 AM PDT Monday.

* At 447 PM PDT, Heavy rainfall is ongoing due to a strong 
  atmospheric river storm. Rainfall rates are expected to intensify 
  through the evening. The potential for flooding along with 
  mud/debris flows will increase this evening into early Monday 
  morning.

* Mudflow, rock falls and rises in creeks and streams are occurring 
  with further impacts expected.  The heaviest rainfall is expected 
  tonight into Monday morning. When heavier rain-rates arrive, flash 
  flooding with rock and debris flows are possible in recent burn 
  scar areas. This includes: Tamarack, Numbers, Slink, and Boot 
  wildfire scars.

* Portions of Storey, Carson City, Douglas, Lyon, Alpine, Mono, and 
  Mineral Counties. Particularly for recent burn scars and areas of 
  steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads, and normally dry stream beds is likely. The heavy 
rains will likely trigger rockslides, mudslides and debris flows in 
steep terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3952 11954 3952 11955 3991 11913 3864 11905
      3789 11836 3790 11843 3747 11783 3748 11885
      3758 11902 3773 11911 3772 11926 3789 11920
      3795 11931 3805 11931 3820 11963 3845 11968
      3870 11998

$$

TF
1 follow-up statement
948 
WGUS85 KREV 250841
FLSREV

Flood Statement
National Weather Service Reno NV
141 AM PDT Mon Oct 25 2021

CAC003-017-051-NVC001-005-019-021-029-031-510-251130-
/O.CON.KREV.FA.W.0003.000000T0000Z-211025T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-El Dorado CA-Mono CA-Churchill NV-Douglas NV-Lyon NV-
Mineral NV-Storey NV-Washoe NV-Carson City NV-
141 AM PDT Mon Oct 25 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM PDT EARLY THIS 
MORNING FOR ALPINE, EL DORADO, MONO, WEST CENTRAL CHURCHILL, LYON, 
DOUGLAS, SOUTHWESTERN MINERAL, STOREY AND SOUTHERN WASHOE COUNTIES 
AND THE EASTERN CARSON CITY...

At 141 AM PDT, the atmospheric river and associated rain band 
continued to sag slowly southward through the I-80 and Highway 50 
corridors and at 130 am  doppler radar and automated rain gauges 
indicated rainfall rates approaching 0.25 inches per hour. Rainfall 
intensities will increase along the eastern Sierra a little later 
this morning and additional flood warnings are likely to be issued 
around 430 am.

Some locations that will experience flooding include...
  Carson City, Mammoth Lakes, Bridgeport, Bodie, Twin Lakes, 
  Coleville, Mono Lake, Topaz Lake, Lee Vining, Sonora Pass, June 
  Lake, Gardnerville, Benton, Crowley Lake, Virginia City, Toms 
  Place, Chalfant, Gardnerville Ranchos, Fernley and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads, and normally dry stream beds is likely. The heavy 
rains will likely trigger rockslides, mudslides and debris flows in 
steep terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 3952 11954 3952 11955 3991 11913 3864 11905
      3789 11836 3790 11843 3747 11784 3748 11885
      3758 11902 3773 11911 3772 11926 3789 11920
      3795 11931 3805 11931 3820 11963 3845 11968
      3870 11998

$$

WH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this areal flood warning went out at Oct 24, 2:17 PM PDT, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 24, 2:17 PM PDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
217 PM PDT Sun Oct 24 2021

.SYNOPSIS...

A strong atmospheric river is bringing a deluge of rain, heavy
mountain snow, and gusty and potentially damaging winds to the
region. Flooding is a concern particularly near recent burn scars.
Some lingering showers are possible through Tuesday as the upper
trough continues its exit from the region. High pressure builds
over the West Coast for the later half of next week.

&&

.DISCUSSION...

The well advertised atmospheric river is here and copious amounts of
rain have already been observed throughout the region with plenty
more still on the way through Monday. We have received many reports
of flooding, debris flows, river rises, rock and tree falls, smaller
creeks and streams running out of their banks, etc. Heavy rainfall
is likely to continue into tonight but snow levels will also begin
to lower.

Liquid totals so far have either met or exceeded expectations.
Several reports of 1-4+" of liquid for the northern and central
Sierra into the Tahoe Basin and portions of northeast California.
0.5-1+" so far into portions of western Nevada. Farther south,
there hasn't been much rain yet, but that will change tonight as
the moisture plume shifts south.

Snow levels are currently around 10 kft but will fall starting this
evening. It looks like Sierra passes above 8000 feet will start
to see impacts starting between 6-9 pm with those closer to 7,000
feet between midnight and 3 am. Snow levels will crash to around
5500-6000 feet by midday Monday but the bulk of the precipitation
will have already fallen by that point.

We are still looking at snow totals for the high Sierra (above 8,500-
9,000') reaching 2-4+ feet, with the character being heavy and wet.
Communities in the Tahoe Basin and those along US-395 in the Eastern
Sierra are likely to only see 1-5" but if snow levels fall faster
those totals could easily double.

The high winds have not materialized where there has been significant
spillover but we still have seen wind gusts 35-45 mph. We will cancel
the high wind warning in those areas but keep it going through Mono
and Mineral Counties which are seeing, or expected to see, the
stronger winds.

The bulk of the AR moisture is out of the region by Monday afternoon
with lingering showers possible through Tuesday as the upper trough
transverses the region. Ridging builds over the West for the middle
into the end of the week but waves of moisture continue to stream
into the Pacific Northwest which will likely keep high clouds around.
While a weak, fast-moving system can't be ruled out before Halloween,
overall there are no major storms on the horizon (beyond the current
one) through the start of November. -Dawn

&&

.AVIATION...

A strong atmospheric river continues to pummel the region with
unfavorable flying conditions through Monday. Heavy rain in the
area will contribute to low ceilings and visibility along with
widespread mountain obscuration. Snow levels will fall tonight
with heavy wet snow possible for KTRK/KTVL/KMMH by Monday morning.
Amounts look rather light -- on the order of 1-3", however, if
snow levels fall faster, totals could end up being double that.

Otherwise, winds aloft remains quite strong with sustained FL100
wind speeds around 65-70 kts through tonight. This is contributing
to very rough air and wind shear concerns. The rain is dampening out
some of the winds from reaching the surface but continue to expect
seemingly random higher gusts, possibly exceeding 40 kts, through
this evening. Winds will be lighter by Monday morning.

A few showers may linger into Tuesday but overall flying conditions
will be improving. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...High Wind Warning until 11 PM PDT this evening NVZ001.

     Flood Watch through Monday morning NVZ002-003.

     Winter Storm Warning from 5 PM this afternoon to 11 PM PDT
     Monday above 7000 feet in NVZ002.

CA...High Wind Warning until 11 PM PDT this evening CAZ073.

     Flood Watch through late tonight CAZ071.

     Flood Watch through Monday afternoon CAZ073.

     Winter Storm Warning from 5 PM this afternoon to 11 PM PDT
     Monday above 8500 feet in CAZ073.

     Flood Watch through Monday morning CAZ072.

     Winter Storm Warning from 5 PM this afternoon to 11 PM PDT
     Monday above 7000 feet in CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Oct 24, 12:33 PM PDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1233 PM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     DEBRIS FLOW      2 SSE CROMBERG          39.84N 120.68W
10/24/2021                   PLUMAS             CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED A LARGE
            (LARGER THAN A BASKETBALL) BOULDER IN THE
            ROAD ON STATE HIGHWAY 70 NEAR CAMP LAYMAN
            ROAD.

1012 AM     DEBRIS FLOW      1 SSE CONWAY SUMMIT     38.07N 119.17W
10/24/2021                   MONO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED THE LEFT
            LANE ON US 395 AT CONWAY RANCH ROAD IS
            CLOSED DUE TO A LARGE ROCK IN THE ROADWAY.

1151 AM     DEBRIS FLOW      1 S DOYLE               40.01N 120.10W
10/24/2021                   LASSEN             CA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED SEVERAL AREAS WITH
            DEBRIS IN THE ROADWAY, AND THE CULVERT UNDER
            THE RAILWAY IS PLUGGED.

1225 PM     FLASH FLOOD      6 W TRUCKEE             39.33N 120.31W
10/24/2021                   NEVADA             CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED TON OF
            ROCKS AND WATER COME OFF THE MOUNTAIN SIDE
            OF OLD 40, (DONNER PASS RD BETWEEN TRUCKEE
            AND DONNER SUMMIT.) THE ROAD IS NOW CLOSED
            AS IT IS NOT SAFE TO PASS DUE TO EROSION AND
            FALLING DEBRIS.

0923 AM     HEAVY RAIN       1 NNW HOMEWOOD          39.09N 120.16W
10/24/2021  M2.43 INCH       PLACER             CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 2.43 INCHES OF
            RAINFALL IN 24 HOURS.

1159 AM     HEAVY RAIN       5 WNW SUSANVILLE        40.43N 120.75W
10/24/2021  U1.10 INCH       LASSEN             CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1.01 INCHES OF
            RAINFALL SINCE MIDNIGHT LOCAL TIME.

&&
Local storm report, Oct 24, 4:28 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
428 PM PDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HEAVY RAIN       3 N MEYERS              38.90N 120.00W
10/24/2021  M2.87 INCH       EL DORADO          CA   ASOS

            ASOS STATION KTVL SOUTH LAKE TAHOE AP.

0355 PM     HEAVY RAIN       3 SSW SPARKS            39.50N 119.77W
10/24/2021  M1.09 INCH       WASHOE             NV   ASOS

            ASOS STATION KRNO RENO.

0230 PM     HEAVY RAIN       3 NE MOUNT ROSE SUMMIT  39.34N 119.86W
10/24/2021  M3.08 INCH       WASHOE             NV   CO-OP OBSERVER

1235 PM     DEBRIS FLOW      4 SE SIERRAVILLE        39.55N 120.32W
10/24/2021                   SIERRA             CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED A LARGE
            BOULDER IN THE MIDDLE OF THE WB LANE.

1244 PM     DEBRIS FLOW      1 NW ALPINE MEADOWS     39.18N 120.23W
10/24/2021                   PLACER             CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED SIZABLE
            ROCKS IN BOTH LANES.

0415 PM     DEBRIS FLOW      1 WSW EMERALD BAY       38.96N 120.11W
10/24/2021                   EL DORADO          CA   LAW ENFORCEMENT

            CHP REPORTING MULTIPLE BOULDERS ALONG CA
            HWY89 IN EMERALD BAY.

0421 PM     DEBRIS FLOW      7 SSE WALKER            38.42N 119.45W
10/24/2021                   MONO               CA   LAW ENFORCEMENT

            CHP REPORTED ROCKS IN ROADWAY.

0334 PM     HEAVY RAIN       4 WNW SATTLEY           39.64N 120.50W
10/24/2021  M4.60 INCH       SIERRA             CA   MESONET

            MESONET STATION TR197 TNF01 PORTABLE.

0400 PM     HEAVY RAIN       3 SSE FRENCHMAN LAKE    39.88N 120.18W
10/24/2021  M4.16 INCH       PLUMAS             CA   MESONET

            MESONET STATION FHDC1 2.7 SE FRENCHMAN LAKE.

0319 PM     HEAVY RAIN       1 WNW HOMEWOOD          39.08N 120.17W
10/24/2021  M3.89 INCH       PLACER             CA   MESONET

            MESONET STATION HMDC1 HOMEWOOD.

0351 PM     HEAVY RAIN       1 WSW MEYERS            38.85N 120.02W
10/24/2021  M3.54 INCH       EL DORADO          CA   MESONET

            MESONET STATION RWBC1 BARON.

0408 PM     HEAVY RAIN       3 WSW WESTWOOD          40.29N 121.05W
10/24/2021  M3.49 INCH       LASSEN             CA   MESONET

            MESONET STATION AT488 WESTWOOD.

0210 PM     HEAVY RAIN       6 S HONEY LAKE          40.14N 120.35W
10/24/2021  M2.70 INCH       LASSEN             CA   MESONET

            MESONET STATION LAFC1 LAUFMAN.

0315 PM     HEAVY RAIN       5 NNW ANTELOPE LAKE     40.25N 120.64W
10/24/2021  M2.58 INCH       PLUMAS             CA   MESONET

            MESONET STATION PIEC1 PIERCE.

0359 PM     HEAVY RAIN       7 E MADELINE            41.05N 120.34W
10/24/2021  M2.05 INCH       LASSEN             CA   MESONET

            MESONET STATION BDOC1 BLUE DOOR.

0408 PM     HEAVY RAIN       1 NE SPANISH SPRINGS    39.63N 119.70W
10/24/2021  M1.85 INCH       WASHOE             NV   MESONET

0324 PM     HEAVY RAIN       3 E VERDI               39.52N 119.93W
10/24/2021  E3.14 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 3.14 INCHES OF
            RAINFALL SINCE 12 AM LOCAL TIME. REPORTING
            DRAINAGE CULVERT HAS 6 FEET OF WATER, AND IS
            USUALLY ONLY AN INCH DEEP.

1256 PM     HEAVY RAIN       7 SSW STANDISH          40.29N 120.48W
10/24/2021  M2.47 INCH       LASSEN             CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 2.47 INCHES OF
            RAINFALL SINCE 12 AM LOCAL TIME.

0410 PM     HEAVY RAIN       1 WSW ALPINE MEADOWS    39.16N 120.24W
10/24/2021  M1.60 INCH       PLACER             CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1.6 INCHES OF
            RAINFALL SINCE 8 AM LOCAL TIME.

0413 PM     HEAVY RAIN       3 WSW GARDNERVILLE RANC 38.87N 119.80W
10/24/2021  M1.15 INCH       DOUGLAS            NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1.151 INCHES OF
            RAINFALL SINCE MIDNIGHT.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 8:00 AM PDTAreal Flood AdvisoryREVWashoe3 hr
Oct 24, 11:12 AM PDTAreal Flood WarningREVChurchill, Pershing, Washoe2 hr
Oct 24, 1:19 PM PDTAreal Flood WarningREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe8 hr
Oct 24, 6:11 AM PDTFlash Flood WarningREVLassen, Plumas21 hr
Oct 24, 6:42 AM PDTFlash Flood WarningREVLassen, Plumas20 hr
Oct 24, 3:27 PM PDTRiver Flood WarningREVNevada, Placer11 hr

Nearby

Areal Flood Warnings in Nevada, 2021Areal Flood Warnings in California, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.